Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 175, NWS Rapid City, SD

August 23, 2021Haakon County, Ziebach County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Aug 23, 2021, 5:15 PM MDT for Haakon County, Ziebach County, South Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 2021, 5:15 PM MDT (23:15 UTC)
Expired
Aug 23, 2021, 6:15 PM MDT
In force
60 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Haakon County, SD, Ziebach County, SD

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 237 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2559 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
237 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 1:41 PM MDT, 3 hours 34 minutes earlier.

Area forecast discussion, Aug 23, 1:41 PM MDT, 3 hours 34 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
141 PM MDT Mon Aug 23 2021

.DISCUSSION...(This Evening Through Monday)
Issued at 140 PM MDT Mon Aug 23 2021

Frontal boundary that passed through yesterday remains in eastern
SD this afternoon, with another surface low sitting over central
Montana. A low level wave moving in from the southwest later
today may spark some elevated storms later this afternoon and
evening. Not much in the way of precipitation is expected, but any
development in south central SD may have severe potential. Shear
isnt as strong as yesterday with 0-6km showing 40-50 kts, but
elevated CAPE values reach into the 1500-2000 J/Kg range this
evening over south central SD.

By Tuesday morning, a mostly dry cold front passes through the
region, and we can expect near normal temperatures for the rest of
the week, with highs in the upper 70s to mid 80s for the rest of
next week. Long range models show west southwest quasi- zonal
flow the latter half of the week. This will bring a series of
disturbances, and almost daily chances for precipitation the rest
of the long term forecast.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 1115 AM MDT Mon Aug 23 2021

Mainly VFR conditions are expected through the period, although
smoke from western wildfires may create areas of MVFR visibility
at times. Gusty south/southwest winds are expected this afternoon.
Isolated high based showers and thunderstorms are possible,
mainly late this afternoon/evening. A weak cool front will cross
the area tonight, followed by gusty northwest winds on the SD
plains.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning until 8 PM MDT this evening for SDZ321>327-329-
     332.

WY...Red Flag Warning until 8 PM MDT this evening for WYZ314>318.

&&

DISCUSSION...Dye
AVIATION...10
Hazardous weather outlook, Aug 23, 5:27 AM MDT, 11 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
527 AM MDT Mon Aug 23 2021

SDZ001-002-014-024-028-032-044-046-047-049-241300-
Harding-Perkins-Ziebach-Northern Black Hills-Central Black Hills-
Haakon-Bennett-Mellette-Todd-Tripp-
527 AM MDT Mon Aug 23 2021 /627 AM CDT Mon Aug 23 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated high based thunderstorms are possible late this
afternoon and evening. Strong gusty winds may occur with the
storms.

The grassland fire danger index on the South Dakota plains will be
in the high to very high category this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated to scattered thunderstorms are possible late Tuesday into
Wednesday. Marginally severe storms may occur with damaging winds
and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ012-013-025>027-029>031-041>043-072>074-WYZ054>058-071-241300-
Butte-Northern Meade Co Plains-Northern Foot Hills-Rapid City-
Southern Foot Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Fall River-Oglala Lakota-Jackson-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
527 AM MDT Mon Aug 23 2021

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Critical fire weather conditions are expected this afternoon and
early evening. The grassland fire danger index on the South Dakota
plains will be in the extreme category this afternoon.

Isolated high based thunderstorms are possible late this
afternoon and evening. Strong gusty winds may occur with the
storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated thunderstorms are possible late Tuesday into Wednesday.
Marginally severe storms may occur with damaging winds and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 23, 1:56 PM MDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Rapid City SD
156 PM MDT Mon Aug 23 2021

SDZ043-046-232030-
Jackson SD-Mellette SD-
156 PM MDT Mon Aug 23 2021

...A strong thunderstorm will impact portions of northwestern
Mellette and east central Jackson Counties through 230 PM MDT/330 PM
CDT/...

At 155 PM MDT/255 PM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles north of Corn Creek, or 20 miles southeast of
Kadoka, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Mellette and east central Jackson Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4353 10129 4371 10134 4388 10107 4386 10106
      4385 10099 4381 10096 4383 10093 4379 10089
      4376 10080 4372 10079 4374 10075 4372 10074
      4371 10068 4377 10060 4374 10052
TIME...MOT...LOC 1955Z 244DEG 28KT 4369 10114

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Richards
Special weather statement, Aug 23, 3:58 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Rapid City SD
458 PM CDT Mon Aug 23 2021

SDZ046-232245-
Mellette SD-
458 PM CDT Mon Aug 23 2021

...A strong thunderstorm will impact portions of central Mellette
County through 545 PM CDT...

At 458 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Swift Bear, or 5 miles northwest of White River,
moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Swift Bear and Horse Creek around 505 PM CDT.
  White River around 510 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4359 10105 4370 10096 4374 10079 4372 10079
      4374 10075 4372 10074 4371 10068 4375 10064
      4374 10064 4377 10058 4372 10050 4354 10045
      4350 10091
TIME...MOT...LOC 2158Z 256DEG 20KT 4361 10083

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Bunkers
Special weather statement, Aug 23, 4:48 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Rapid City SD
448 PM MDT Mon Aug 23 2021

SDZ001-012-232330-
Butte SD-Harding SD-
448 PM MDT Mon Aug 23 2021

...Strong thunderstorms will impact portions of southwestern Harding
and northern Butte Counties through 530 PM MDT...

At 447 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles east of Ridgeway to 3 miles southeast
of Castle Rock. Movement was northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Castle Rock around 455 PM MDT.
  Dears Ears Butte around 500 PM MDT.
  Camp Crook around 505 PM MDT.

Other locations in the path of these storms include Lake Gardner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4587 10373 4531 10296 4504 10295 4475 10361
      4508 10405 4572 10404
TIME...MOT...LOC 2247Z 247DEG 35KT 4553 10425 4494 10337

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Bunkers
Local storm report, Aug 23, 5:13 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
513 PM MDT MON AUG 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND GST     5 NW WHITE RIVER        43.62N 100.81W
08/23/2021  E60 MPH          MELLETTE           SD   PUBLIC

&&

WFO UNR
Local storm report, Aug 23, 5:14 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
514 PM MDT MON AUG 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             5 NW WHITE RIVER        43.62N 100.81W
08/23/2021  M1.00 INCH       MELLETTE           SD   PUBLIC

&&

WFO UNR

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 7:20 PM MDTFire Weather WatchUNRBennett, Butte, Custer, Fall River, Jackson, Lawrence and 3 more8 hr
Aug 23, 1:56 PM MDTSpecial Weather StatementUNRMellette34 min
Aug 23, 2:45 PM MDTSevere Thunderstorm WarningUNRJackson, Mellette24 min
Aug 23, 3:58 PM MDTSpecial Weather StatementUNRMellette47 min
Aug 23, 4:01 PM MDTSevere Thunderstorm WarningUNRMellette59 min
Aug 23, 4:21 PM MDTSevere Thunderstorm WarningUNRTodd29 min
Aug 23, 4:48 PM MDTSpecial Weather StatementUNRButte, Harding42 min
Aug 23, 4:55 PM MDTSevere Thunderstorm WarningUNRMellette65 min
Aug 23, 5:17 PM MDTSevere Thunderstorm Warning Considerable damage threatUNRButte, Harding, Perkins58 min
Aug 23, 5:28 PM MDTAreal Flood AdvisoryUNRMellette, Todd5 hr
Aug 23, 5:42 PM MDTSevere Thunderstorm WarningUNRZiebach33 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.